Alert archive / Michigan / Tornado Warnings in 2024
Tornado Warning 15, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this tornado warning at Jun 20, 2024, 3:06 PM EDT for 4 counties in Michigan. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2024, 3:06 PM EDT (19:06 UTC)
- Expired
- Jun 20, 2024, 3:45 PM EDT
- In force
- 39 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Barry County, MI, Clinton County, MI, Eaton County, MI, Ionia County, MI
The radar
The Grand Rapids radar (KGRR), 45 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 666 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 732 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
902
WFUS53 KGRR 201906
TORGRR
MIC015-037-045-067-201945-
/O.NEW.KGRR.TO.W.0015.240620T1906Z-240620T1945Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Rapids MI
306 PM EDT Thu Jun 20 2024
The National Weather Service in Grand Rapids has issued a
* Tornado Warning for...
Southeastern Ionia County in south central Michigan...
Northeastern Barry County in southwestern Michigan...
Southwestern Clinton County in south central Michigan...
Northwestern Eaton County in south central Michigan...
* Until 345 PM EDT.
* At 305 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Lake Odessa, or 11 miles southwest of Portland,
moving southeast at 20 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southeastern Ionia, northeastern Barry, southwestern Clinton and
northwestern Eaton Counties, including the following locations...
Sunfield, Sebewa, Mulliken, Gresham, Woodbury, Eagle, Woodland, and
Wacousta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4275 8523 4290 8512 4283 8470 4260 8483
TIME...MOT...LOC 1905Z 295DEG 18KT 4281 8510
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
JC2 follow-up statements
146
WWUS53 KGRR 201922
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
322 PM EDT Thu Jun 20 2024
MIC015-201932-
/O.CAN.KGRR.TO.W.0015.000000T0000Z-240620T1945Z/
Barry MI-
322 PM EDT Thu Jun 20 2024
...THE TORNADO WARNING FOR NORTHEASTERN BARRY COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 4260 8483 4281 8514 4289 8505 4283 8470
TIME...MOT...LOC 1922Z 284DEG 17KT 4281 8499
$$
MIC037-045-067-201945-
/O.CON.KGRR.TO.W.0015.000000T0000Z-240620T1945Z/
Ionia MI-Clinton MI-Eaton MI-
322 PM EDT Thu Jun 20 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR
SOUTHEASTERN IONIA...SOUTHWESTERN CLINTON AND NORTHWESTERN EATON
COUNTIES...
At 322 PM EDT, a severe thunderstorm capable of producing a tornado
was located 6 miles southwest of Portland, moving east at 20 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Portland... Grand Ledge... Sebewa...
Sunfield... Mulliken... Eagle...
Wacousta...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4260 8483 4281 8514 4289 8505 4283 8470
TIME...MOT...LOC 1922Z 284DEG 17KT 4281 8499
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
JC819 WWUS53 KGRR 201936 SVSGRR Severe Weather Statement National Weather Service Grand Rapids MI 336 PM EDT Thu Jun 20 2024 MIC037-045-067-201945- /O.EXP.KGRR.TO.W.0015.000000T0000Z-240620T1945Z/ Ionia MI-Clinton MI-Eaton MI- 336 PM EDT Thu Jun 20 2024 ...THE TORNADO WARNING FOR SOUTHEASTERN IONIA...SOUTHWESTERN CLINTON AND NORTHWESTERN EATON COUNTIES WILL EXPIRE AT 345 PM EDT... The tornado threat has diminished and the Tornado Warning has been cancelled. However, large hail and damaging winds remain likely and a Severe Thunderstorm Warning remains in effect for the area. However, small hail, gusty winds and heavy rain are still possible with this thunderstorm. LAT...LON 4260 8483 4281 8514 4289 8505 4283 8470 TIME...MOT...LOC 1935Z 295DEG 18KT 4279 8492 $$ JC
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at Jun 20, 1:34 PM EDT, 1 hour 32 minutes earlier. Its key messages:
- Continued hot/humid with scattered storms
- Very warm and windy Saturday; Heat Advisory extended
- Showers and Thunderstorms Saturday night
- Dry and somewhat more comfortable Sunday through Tuesday
Area forecast discussion, Jun 20, 1:34 PM EDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
134 PM EDT Thu Jun 20 2024
.KEY MESSAGES...
- Continued hot/humid with scattered storms
- Very warm and windy Saturday; Heat Advisory extended
- Showers and Thunderstorms Saturday night
- Dry and somewhat more comfortable Sunday through Tuesday
&&
.DISCUSSION...
Issued at 340 AM EDT Thu Jun 20 2024
- Continued hot/humid with scattered storms
Radar shows scattered storms moving east of US-131 and north of
I-96. These formed southwest of GRR earlier in an area where low
level lapse rates were maxed around 5.5 c/kg and LI's were around
-5c. These storms will move out of the cwa by 12z.
Surface obs indicate a weak cold front is located near M-46 and
moving south. Convergence near this boundary coupled with various
weak outflow boundaries will continue to produce convection today.
Additionally, northeast winds behind the frontal boundary will
converge with lake breeze boundaries that develop behind the wave
of low pressure that the GFS/ECMWF have for a couple of days
showed that moves ENE along the frontal boundary and that will
likely result in more showers/storms today. PWATs are progd close
to 2 inches again this afternoon, so a heavy rain threat exists.
Indeed, local probability matched mean from the 00z HREF shows the
potential for 1-2 inch rainfalls in the heavier cells that
develop. The rain loading could also result in some stronger wind
gusts.
South of the frontal boundary, heat and humidity will remain with
heat indices 95-97 degrees.
Temperatures will fall to around 60 tonight over the northern cwa
that will be influenced by the northeast winds from Lake Huron.
Elsewhere lows will fall into the upper 60s. Generally dry
conditions are expected tonight.
Friday will see highs 85 to 90 with heat indices 94-96 degrees.
The weak frontal boundary from today will move north Friday
generating more scattered convection. Given PWATs aoa 2 inches,
a heavy rain threat will exist.
- Very warm and windy Saturday; Heat Advisory extended
Breezy warm sector will overspread Southwest Michigan on Saturday as
a warm front lifts into nrn Lwr MI with a cold front situated to our
west from near MSP to DSM. Southwest wind gusts of 30-35 mph
possible in the afternoon once deeper mixing gets going within
tightening, cyclonic sfc pressure gradient. Much of the day should
be dry, at least near and south of I-96, with highs in the lower 90s
away from Lk MI. The heat advisory over srn sections has been
extended into Saturday to account for this final surge of hot air.
Highest pops will be up near U.S. 10, closer to the sfc warm front.
- Showers and thunderstorms Saturday night
A shortwave preceding the primary H5 trough approaching from the
northwest comes through on Saturday night along with the sfc cold
front. While deep layer shear values around 35 kts would support the
possibility of strong to severe storms, it's questionable how much
instability will be available given the late-night frontal passage.
Either way will have high pops (60-90 percent) during this time.
- Dry and somewhat more comfortable Sunday through Tuesday
We eventually dry out on Sunday behind the cold front with temps and
dew points falling to more comfortable levels. A surface high moves
in for Monday and that may keep things dry into Tuesday as well.
However pops ramp up again by midweek as the next cold front and H5
trough drop in from the northwest. An even cooler air mass looks to
follow that front by around Thursday of next week with dew pts
dropping into the 40s.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 126 PM EDT Thu Jun 20 2024
Showers and storms are expected this afternoon, especially between
19Z to 23Z. All terminals except MKG could see TSRA. Some storms
have already started to develop in and around KGRR, AZO and BTL.
Between 18Z and 00Z is the timing of most concern. Potential for
fog overnight between 06Z and 18Z, especially southern TAF sites.
&&
.MARINE...
Issued at 340 AM EDT Thu Jun 20 2024
High pressure over Lake Superior will produce a very weak pressure
gradient during the next couple of days resulting in low wave
heights. Southwest winds will increase Saturday ahead of the next
cold front and may pose a threat to boaters and beachgoers.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Heat Advisory until 8 PM EDT Saturday for MIZ056-057-064>067-
071>074.
MARINE...None.
&&
DISCUSSION...Meade/04
AVIATION...Meade/Ceru
MARINE...04Hazardous weather outlook, Jun 20, 1:22 PM EDT, 1 hour 44 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 122 PM EDT Thu Jun 20 2024 MIZ037>040-043>046-050>052-056>059-064>067-071>074-210815- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 122 PM EDT Thu Jun 20 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Heat indices will rise to the mid 90s this afternoon south of I-96. This will create the potential for heat related illnesses. Scattered thunderstorms are expected today. An isolated severe thunderstorm is possible. Damaging winds is the primary risk. Locally heavy rainfall is possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Prolonged impacts of heat and humidity will increase the potential for heat related illnesses through Saturday. Thunderstorms are possible Friday through Sunday. Thunderstorms Saturday night could be widespread with a few strong storms possible north of I-96. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-210815- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 122 PM EDT Thu Jun 20 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are possible today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible Friday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Jun 20, 1:38 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
138 PM EDT Thu Jun 20 2024
MIZ057-058-065-201830-
Ionia MI-Barry MI-Kent MI-
138 PM EDT Thu Jun 20 2024
...A strong thunderstorm will impact portions of southeastern Kent,
southwestern Ionia and north central Barry Counties through 230 PM
EDT
...
At 137 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gerald R. Ford International Airport, or 8 miles southeast of Grand
Rapids, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Grand Rapids... Kentwood... East Grand Rapids...
Lowell... Caledonia... Saranac...
Freeport... Gerald R. Ford Inter...Ada...
Clarksville... Dutton... Alaska...
Alto... Cascade...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4282 8561 4300 8558 4300 8517 4273 8522
TIME...MOT...LOC 1737Z 277DEG 10KT 4290 8550
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JCLocal storm report, Jun 20, 2:37 PM EDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
237 PM EDT Thu Jun 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM Tstm Wnd Dmg 3 SE Cascade 42.89N 85.46W
06/20/2024 Kent MI Emergency Mngr
Time estimated by radar and surface
observations in the area.
&&
TJTLocal storm report, Jun 20, 2:42 PM EDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
242 PM EDT Thu Jun 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM Tstm Wnd Dmg 3 SE Cascade 42.89N 85.46W
06/20/2024 Kent MI Emergency Mngr
Added information from previous LSR.
Thunderstorm wind damage report from 3 SE
Cascade. Several large trees blocking roads
from 36th St/Thornapple River Dr to Cascade
Rd/Snow Ave. Time estimated by radar and
surface observations in the area.
&&
TJTLocal storm report, Jun 20, 2:49 PM EDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
249 PM EDT Thu Jun 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM Hail 3 E Cascade 42.89N 85.45W
06/20/2024 E0.75 Inch Kent MI Public
Report from mPING: Dime (0.75 in.).
0244 PM Hail 2 NE Clarksville 42.86N 85.21W
06/20/2024 M1.50 Inch Ionia MI NWS Employee
0246 PM Hail 2 NE Clarksville 42.86N 85.21W
06/20/2024 E1.75 Inch Ionia MI Public
Report from mPING: Golf Ball (1.75 in.).
&&The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 9:14 PM EDT | Special Weather Statement | GRR | Jackson | 61 min |
| Jun 19, 9:15 PM EDT | Special Weather Statement | GRR | Kalamazoo | 45 min |
| Jun 20, 3:26 AM EDT | Special Weather Statement | GRR | Gratiot | 64 min |
| Jun 20, 4:12 AM EDT | Special Weather Statement | GRR | Ingham | 48 min |
| Jun 20, 1:38 PM EDT | Special Weather Statement | GRR | Kent | 52 min |
| Jun 20, 2:07 PM EDT | Severe Thunderstorm Warning | GRR | Ionia, Kent | 53 min |
| Jun 20, 2:55 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Clinton, Eaton, Ionia | 65 min |
| Jun 20, 3:06 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 39 min |
| Jun 20, 3:43 PM EDT | Special Weather Statement | GRR | Newaygo | 47 min |
| Jun 20, 3:44 PM EDT | Severe Thunderstorm Warning | GRR | Ionia, Kent | 46 min |
| Jun 20, 3:57 PM EDT | Tornado Warning | GRR | Ionia, Kent | 15 min |
| Jun 20, 3:59 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta, Montcalm, Newaygo | 61 min |
| Jun 20, 4:20 PM EDT | Special Weather Statement | GRR | Ingham | 40 min |
| Jun 20, 4:26 PM EDT | Severe Thunderstorm Warning | GRR | Eaton, Ingham | 49 min |
| Jun 20, 4:33 PM EDT | Areal Flood Advisory | GRR | Clinton, Eaton, Ingham | 3 hr |
| Jun 20, 4:43 PM EDT | Special Weather Statement | GRR | Ionia | 62 min |
| Jun 20, 4:55 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 65 min |
| Jun 20, 5:04 PM EDT | Special Weather Statement | GRR | Mecosta, Osceola | 56 min |
Nearby
Tornado Warnings in Michigan, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.